Health

/

Health & Spirit

Though rare, medication can be cause of ED

By Keith Roach, M.D. on

DEAR DR. ROACH: I am a 77-year-old man who has had erectile dysfunction for eight years. I have been on the following medications for over 12 years: atenolol, lisinopril and amlodipine for high blood pressure; metformin and glipizide for Type 2 diabetes. Recent lab results have shown normal testosterone level, A1C reading of 6 and BP of 128/78. Could there be a relationship between my medications and my ED? -- R.F.

ANSWER: Erectile dysfunction is a common problem in men, and is increasingly prevalent as men get older. Sometimes a cause is found, but often there isn't. When there is a cause that's found, it sometimes is due to medicine, but also can be traced to poor blood flow, damage to nerves, abnormal hormone levels or psychological factors.

Poor blood flow in large blood vessels can cause ED. This means treatment is important, because men with blockages in the blood supply to the penis also may have blockages in the blood supply to the heart or brain, so it's worth considering. Men with high blood pressure and diabetes are at higher risk for arterial blockages.

Nerve damage can be due to trauma or nerve diseases. Diabetes increases the risk of all kinds of nerve diseases, but your A1C level indicates that you have good control of your diabetes, which makes this unlikely. A careful physical exam can answer this question.

Testosterone levels frequently are abnormal in older men, but one other hormone I recommend checking in men with ED is prolactin: It can be a cause of ED, although rare. It can be produced by brain tumors.

Psychological factors are the hardest to diagnose, but many of us physicians forget to even ask.

If there are no clear reasons for ED, then I certainly would evaluate the medicines you are taking. Of your medications, atenolol is the most often reported to be associated with ED, but lisinopril and amlodipine also may cause it. Stopping the medicine may solve the problem; unfortunately, after eight years, the odds of being able to reverse the condition become less likely.

The booklet on men's health discusses ED as well as prostate gland enlargement and cancer. Readers can obtain a copy by writing:

Dr. Roach

Book No. 1001

...continued

swipe to next page
 

Comments

blog comments powered by Disqus
 

Social Connections

Comics

Jeff Danziger Nest Heads Ken Catalino Heathcliff Steve Breen Boondocks